Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Salt Lake City, UT

July 7, 2004Franklin County, Idaho

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 7, 2004, 4:23 PM MDT for Franklin County, Idaho. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 4:23 PM MDT (22:23 UTC)
Expired
Jul 7, 2004, 5:00 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Franklin County, ID

The radar

The Salt Lake City radar (KMTX), 107 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3293 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 072223
SVRSLC
IDC041-072300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 PM MDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF PRESTON

* UNTIL 500 PM MDT

* AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF DAYTON...OR ABOUT 9 MILES   
  SOUTHEAST OF MALAD...MOVING NORTHEAST AT 30 MPH. STRONG WIND
  GUSTS TO 60 MPH AND HAIL WILL ACCOMPANY THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL CENTRAL FRANKLIN COUNTY OR NEAR RIVERDALE AT 430 PM MDT
OVER RURAL EASTERN FRANKLIN COUNTY OR NEAR MINK CREEK AT 450 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4219 11221 4203 11210 4206 11163 4232 11165

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:55 PM MDT, 28 minutes earlier.

Area forecast discussion, Jul 7, 3:55 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
355 PM MDT WED JUL 7 2004

.SYNOPSIS...A WEAK COLD FRONT WILL PUSH SOUTH INTO CENTRAL UTAH BY
TOMORROW...WITH DRY SOUTHWEST FLOW ELSEWHERE.  THE FRONT WILL WEAKEN
AND SOUTHWEST FLOW WILL RETURN TO THE ENTIRE AREA THURSDAY NIGHT AND
FRIDAY.

&&

.DISCUSSION...ANOMALOUS UPPER LEVEL PATTERN FOR JULY CONTINUES IN
THE WEST.  UPPER TROUGH OVER BRITISH COLUMBIA CANADA CURRENTLY
EJECTING A SHORT WAVE THAT SHOWS UP NICELY IN WV IMAGERY OVER
NORTHEAST WASHINGTON STATE SLIDING EAST. COLD FRONT OUT AHEAD OF
THIS SHORT WAVE HAS PUSHED INTO NORTHWEST UTAH THIS AFTERNOON WITH
CONVECTION FORMING ALONG THE CONVERGENCE ZONE FORMED BY THE FRONT
AND SOUTHWESTERLY FLOW OUT AHEAD.  WENDOVER HAS BEEN REPORTING
WESTERLY WINDS FOR THE LAST COUPLE OF HOURS NOW...THOUGH TRUE
FRONTAL BOUNDARY PROBABLY NORTHWEST OF THERE.  COLUMN MOISTURE HAS
BEEN INCREASING THROUGH THE AFTERNOON PER FSL GPS INTEGRATED
PRECIPITABLE WATER VAPOR SENSOR ON SLC WFO ROOF.  MORNING SLC RAOB
HAD JUST UNDER 0.6 IN PW...BUT HAS INCREASED SINCE THEN TO OVER 0.8
INCHES.  THIS AXIS IS RATHER THIN...EXTENDING WEST-EAST ACROSS
NORTHERN NEVADA INTO NORTHERN UTAH.  EXPECT CURRENT CONVECTION TO
CONTINUE INTO EARLY EVENING WITH THE HELP OF THE CONVERGENCE ALONG
THE FRONT.  ETA PUSHES FRONT THROUGH NORTHERN UTAH THIS EVENING
BEFORE WASHING OUT A LITTLE AND STALLING OVER CENTRAL UTAH
TOMORROW.  STILL EXPECT MOST CONVECTION TO PRODUCE LITTLE OR NO RAIN
GIVEN DRY LOW LEVELS AND MOIST MID LEVELS.  AS HEATING DIMINISHES
EXPECT ACTIVITY TO DIMINISH AS WELL...ALTHOUGH SURFACE CONVERGENCE
COULD HELP KEEP THINGS GOING LATER THIS EVENING OVER MAINLY THE
UINTAS AND JUST SOUTH.

SOUTHERN HALF OF FORECAST AREA FAIRLY DRY...PINCHED BETWEEN MOISTURE
IN THE NORTH AND BETTER MOISTURE SOUTH OF THE AREA.  WHAT CU HAS
FORMED IS BASICALLY FLAT.  HAVE LEFT ANY TRW CHANCES OUT FOR THIS
EVENING IN SOUTHWEST MOUNTAINS.

NORTH SHOULD BE COOLER TOMORROW BEHIND FRONTAL BOUNDARY THAT MODELS
LAY SOMEWHERE ACROSS CENTRAL UTAH.  SOME MINOR DIFFERENCES BETWEEN
GFS AND ETA IN TERMS OF TOMORROWS MOISTURE WITH THE GFS WETTER THAN
THE ETA.  UPPER TROUGH AXIS HAS PASSED BY AND INTO EASTERN MONTANA
BY THEN AND FLOW TURNS MORE WESTERLY.  PRECIP WATER DECREASES A
LITTLE WHILE STAYING AROUND HALF AN INCH MOST PLACES.  HAVE LEFT
PREVIOUS FORECAST OF CONVECTION OVER HIGH TERRAIN TOMORROW MAINLY
ACROSS CENTRAL UTAH ALONG WHAT FRONTAL BOUNDARY WILL STILL BE LEFT
AT THAT TIME.

MODELS WANT TO PUSH MOISTURE NORTHWARD OUT OF THE DESERT SOUTHWEST
AND INTO SOUTHERN UTAH BY FRIDAY...ALL OF WHICH AHEAD OF A WEAK
UPPER SHORT WAVE THATS PROGGED TO COME ONSHORE OVER CENTRAL CALIF
TOMORROW NIGHT.  HAVE INTRODUCED SLIGHT CHANCES OF TRW ALONG THE
SOUTHERN TIER FOR FRIDAY WITH THIS MODEL IDEA IN MIND...AND MAY HAVE
TO BE INCREASED DEPENDING ON HOW FUTURE RUNS EVOLVE.  NORTH STAYS
MAINLY DRY FRIDAY.

FOR BEYOND FRIDAY AREA WILL BE IN HOT AND WINDY SOUTHWEST FLOW.
HAVE BUMPED TEMPS UP THROUGH MID WEEK TO REFLECT THIS TREND.  UPPER
JET WILL RUN ACROSS NORTHWEST UTAH BY LATE IN THE WEEKEND AND PRETTY
MUCH REMAIN IN A POSITION TO KEEP US HOT AND WINDY ALL THE WAY
THROUGH THE REMAINDER OF THE FORECAST PERIOD.  WITH MOISTURE PLUME
SHIFTED TO OUR EAST THIS WILL LIKELY INCREASE RED FLAG CONDITIONS
DURING THAT TIME OF THE FORECAST.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING UNTIL 10 PM FOR WESTERN UTAH VALLEYS.
WY...NONE.
ID...NONE.

&&

JACKSON
Hazardous weather outlook, Jul 7, 6:00 AM MDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT WED JUL 7 2004

IDZ024-025-UTZ001>021-WYZ021-081200-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
600 AM MDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHEAST IDAHO AND SOUTHWEST WYOMING.

.DAY ONE... TODAY

STRONG SOUTHWEST WINDS AND LOW HUMIDITY IN THE EXTREME WESTERN
VALLEYS WILL RESULT IN DANGEROUS CONDITIONS FOR CONTROLLING
WILDFIRES. MICROBURST WINDS TO 50 MPH ARE ALSO POSSIBLE TODAY NEAR
SHOWERS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SOUTHERLY WINDS WILL INCREASE OVER THE WESTERN VALLEYS AND MOUNTAINS
FRIDAY AND CONTINUE TO BE UNSEASONABLY STRONG THROUGH THE WEEKEND
EACH AFTERNOON. THESE WINDS COMBINED WITH LOW HUMIDITY WILL CREATE
DANGEROUS CONDITIONS IF WILDFIRES GET STARTED IN THESE AREAS.

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.